Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2004, 2:18 PM EDT for Lancaster County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 2:18 PM EDT (18:18 UTC)
- Expired
- May 22, 2004, 2:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 221818
SVRCAE
SCC057-221845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
THIS INCLUDES THE CITY OF LANCASTER
* UNTIL 245 PM EDT
* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 12 MILES SOUTHWEST OF HEATH SPRINGS...OR ABOUT 16
MILES NORTHEAST OF WINNSBORO...AND MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LANCASTER MILL...KERSHAW...IRWIN AND ELGIN.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.
DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.
LAT...LON 3497 8081 3483 8080 3481 8059 3462 8040
3457 8054 3449 8054 3448 8071 3456 8074
3446 8087 3497 8088
$$
JDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:25 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 22, 12:25 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 PM EDT SAT MAY 22 2004
.UPDATE...
UPDATED FORECAST PACKAGE TO REMOVE MORNING WORDING. OUTFLOW BOUNDARY
HAS MOVED INTO THE AREA FROM OVERNIGHT MCS TO OUR NORTH AND
INTERACTION WITH UPPER LEVEL SHORTWAVE OVER THE AREA WILL TRIGGER
OFF CONVECTION TODAY. THINGS ARE ALREADY GETTING GOING OVER THE
NORTHERN CSRA AND ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE DAY
CONTINUES. INVERTED V SOUNDINGS AND PLENTY OF LOW LEVEL MOISTURE
WILL HELP SOME OF THESE STORMS TO POSSIBLY BECOME SEVERE THIS
AFTERNOON. TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL FUEL
THUNDERSTORMS TODAY. CROSS TOTALS OVER 24 WITH TOTAL TOTALS IN THE
LOWER 50S AND LIS -6 TO -9 INDICATE THAT THE CONDITIONS ARE
FAVORABLE FOR POSSIBLE SEVERE CONDITIONS THIS AFTERNOON. WE WILL
MONITOR THE SITUATION FOR ANY FURTHER DEVELOPMENT.
&&
.PREV DISCUSSION...
AM CONCERNED ABOUT THE OUTFLOW BOUNDARY COMING IN THIS MORNING
POSSIBLY TRIGGERING SOME RW/TRW. JUST NOT SURE WHETHER IT WILL
REMAIN IN TACT. MAY HAVE TO PUT SOME MORNING POPS INTO THE NORTHERN
PORTIONS OF THE CWA. AS FOR THIS AFTERNOON...ATMOSPHERE BECOMES
QUITE UNSTABLE WITH SURFACE TEMPS IN THE LOW TO MID 90S, TOTALS OVER
50, LIS -4, CAPE OVER 1600. TRIGGERING MECHANISMS ARE WEAK WITH
LEE SIDE TROF AND POSSIBLY THE REMNANTS OF OUTFLOW. HOWEVER...
WATER VAPOR SHOWING A GOOD SHORT WAVE COMING OUT OF TEXAS MOVING
FAIRLY RAPIDLY DUE EAST WHICH SHOULD MAKE IT INTO THE CSRA AROUND
00Z.
LEE SIDE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY KEEPING THE
THREAT OF AFTERNOON/EVENING RW/TRW.
FLOW BECOMES MORE ZONAL BY MONDAY WITH WEAK SHORT WAVES MOVING
THROUGH DURING THE COURSE OF THE WEEK. BEST CHANCE OF PRECIP
APPEARS TO BE WEDNESDAY AND THURSDAY.
MIXING HGTS/WINDS TODAY 5500 FT/24012
SUNDAY 5300 FT/20012
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
17/17Hazardous weather outlook, May 22, 10:53 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE COLUMBIA SC 1053 AM EDT SAT MAY 22 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231453- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 1053 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE... ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR SLOW MOVEMENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDB
In the hours before
Special weather statement, May 22, 9:46 AM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 946 AM EDT SAT MAY 22 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221904- THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... 946 AM EDT SAT MAY 22 2004 ...SEVERE WEATHER OUTLOOK... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. THE ATMOSPHERE HAS BECOME MORE MOIST IN THE LOWER LEVELS WHILE THE UPPER LEVELS HAVE BECOME DRIER. THIS WILL RESULT IN CONDITIONS MORE FAVORABLE FOR A FEW THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. TEMPERATURES ARE EXPECTED TO REACH IN THE LOWER 90S WITH HIGH HUMIDITY ACROSS THE AREA. AN OUTFLOW BOUNDARY FROM A MESOSCALE CONVECTIVE SYSTEM TO OUR NORTH OVERNIGHT HAS SET UP ACROSS THE REGION IN ADDITION TO AN UPPER LEVEL TROUGH OVER THE AREA WILL ACT AS A TRIGGERS FOR CONVECTION DEVELOPING TODAY. THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE... ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR SLOW MOVEMENT. NO PARTICULAR AREA WILL BE FAVORED FOR SEEING SEVERE WEATHER THIS AFTERNOON. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM AROUND 2 PM AND BECOME MORE WIDESPREAD AS THE AFTERNOON PROGRESSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JDB
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:42 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 33 min |
| May 22, 3:57 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 33 min |
| May 22, 4:05 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 40 min |
| May 22, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 33 min |
| May 22, 7:55 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.